Idaho, 2009Winter Storm in Idaho, March 14 to 15, 2009
March 14 to 15, 2009 · NWS BOI · 2 events in 2 counties and zones
An active system that produced a series of storms created windy and snowy conditions across the West Central and Boise Mountains of Idaho from the 14th to the 15th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An active system that produced a series of storms created windy and snowy conditions across the West Central and Boise Mountains of Idaho from the 14th to the 15th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Mar 14, 8:10 PM MST, 2 hours 50 minutes earlier.
Area forecast discussion, Mar 14, 8:10 PM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
910 PM MDT SAT MAR 14 2009
.DISCUSSION...FORECAST IS ON TRACK BUT TAKING TIME TO GET STARTED.
THUS FAR...NO PRECIP HAS BEEN REPORTED AT ANY OF OUR OB LOCATIONS
OTHER THAN SPRINKLES. AIR MASS IN SOUTHERN IDAHO REMAINS VERY DRY
WITH LOW DEWPOINTS AND SOUTHEAST SURFACE WINDS. THUS...NOT
ANTICIPATING MUCH RAIN TONIGHT IN THE TREASURE VALLEY UNTIL LOW
LEVELS MOISTEN UP AND 70H WINDS TURN MORE WEST. THIS SHOULD OCCUR
TOWARD DAYBREAK SUNDAY AND BE A MORE CONDUCIVE ENVIRONMENT FOR RAIN.
LIGHT SNOW SHOULD START IN THE MOUNTAINS WITHIN THE NEXT COUPLE
HOURS...SO WILL LEAVE STARTING TIME OF THE WINTER STORM WARNING
INTACT AT 9PM MDT. THE FIRST WAVE OF PRECIP IS EXPECTED OVER THE
WARNING AREA TONIGHT WITH A MORE INTENSE PERIOD OF RAIN AND SNOW
DURING THE DAY SUNDAY...SUNDAY NIGHT AND MONDAY AS STRONG WEST FLOW
INTERACTS ON WEST FACING SLOPES. SNOW LEVELS ARE A BIG FORECAST
ISSUE AT THIS TIME...AND WITH RISING SNOW LEVELS ANTICIPATED DURING
THE STORM...MCCALL...CASCADE AND OTHER VALLEY LOCATIONS MAY HAVE
CONSIDERABLY LOWER SNOW TOTALS. THERE WILL BE A MIXTURE OF RAIN AND
SNOW AND THEN ALL RAIN BY SUNDAY AFTERNOON AS SNOW LEVELS CONTINUE
TO RISE. THE HIGHEST SNOW AMOUNTS ARE FORECAST TO OCCUR ABOVE 6000
FEET AND THIS IS CERTAIN TO CUT DOWN ON OVERALL STORM IMPACTS. MILD
CONDITIONS TONIGHT IN SOUTH IDAHO WITH TEMPERATURES HOLDING IN THE
40S OVER THE TREASURE VALLEY AND UPPER 30S IN THE MAGIC VALLEY.
THICK CLOUD COVER ADVANCING EAST AND SOUTHEAST WINDS BLOWING AT THE
SURFACE SHOULD PREVENT TEMPS FROM FALLING MUCH TONIGHT. AT THIS
TIME...NO NEW DATA TO MAKE ADJUSTMENTS TO FORECAST SO WILL LET
FORECAST STAND AS IS.
&&
.AVIATION...LOCAL SHOWERS OVER THE AREA THIS EVENING. TIMING OF THE
STEADIER SNOW HAS SLOWED AND WILL NOW SPREAD INTO THE MOUNTAINS OF
BAKER COUNTY AND THE CENTRAL MOUNTAINS OF IDAHO AFTER 06Z. SNOW
WILL BRING WIDESPREAD IFR CONDITIONS THROUGH SUNDAY ALONG WITH
MOUNTAIN OBSCURATION. VALLEY LOCATIONS WILL SEE VFR AND LOCAL MVFR
CONDITIONS IN SCATTERED SHOWERS. SURFACE WINDS WILL BE LIGHT FROM
THE EAST TO SOUTHEAST BECOMING MODERATE SOUTHWEST OVER SOUTHEAST
OREGON ON SUNDAY. WINDS ALOFT WILL BE STRONG FROM THE SOUTHWEST
&&
.PREV DISCUSSION...TONIGHT THROUGH MONDAY...LONG LASTING WINTER
STORM HEADED IN FOR THE MOUNTAINS. SNOW LEVELS WILL BE TOO HIGH FOR
SNOW IN THE VALLEYS...BUT ELEVATIONS ABOVE 6000 FEET WILL SEE 2 TO 3
FEET OF NEW SNOW BY LATE MONDAY. A STRONG JET STREAM...WITH MODERATE
AMOUNTS OF MOISTURE...WILL MOVE ONTO THE NW COAST TONIGHT. THIS WILL
INITIATE THE PRECIPITATION. THE STRONG WESTERLY WINDS WILL ENHANCE
SNOWFALL ON THE WESTWARD FACING SLOPES...WHERE THE HEAVIEST SNOW
WILL FALL. LOWER ELEVATIONS WILL SEE RAINFALL...WITH AREAS JUST WEST
OF MOUNTAIN RANGES HAVING THE BEST CHANCES FOR PICKING UP MORE THAN
JUST A TENTH OF AN INCH OR SO. EARLIER MODEL RUNS GAVE THE
APPEARANCE OF HAVING A BREAK IN THE PRECIPITATION AROUND 00Z
MONDAY...BUT ALL THE LATEST RUNS INDICATE THAT NO DISCERNIBLE BREAK
WILL MATERIALIZE OVER A LARGE ENOUGH AREA TO WARRANT ENDING THE
WINTER STORM WARNING. THEREFORE...THE WARNING WAS EXTENDED IN TIME
TO 00Z TUESDAY (6 PM MONDAY). GUIDANCE APPEARED TO BE TOO COOL IN
THE VALLEY TOMORROW WITH STRONG SE WINDS HELPING THE TREASURE AND
MAGIC VALLEYS WARM UP TO NEAR NORMAL READINGS EVEN WITH LOTS OF
CLOUD COVER. FOR THE SAME REASONS... WE ALSO WENT WARMER THAN
GUIDANCE FOR OVERNIGHT LOWS BOTH SUNDAY MORNING AND MONDAY MORNING.
LONG TERM...MONDAY NIGHT THROUGH SATURDAY...MOST FORECAST MODELS AND
ENSEMBLE RUNS INDICATE THAT THE PACIFIC MOISTURE PLUME DIRECTED AT
CENTRAL IDAHO EARLY IN THE WEEK WILL GRADUALLY SHIFT NORTHWARD.
SOUTHERN SECTIONS OF THE FORECAST AREA WILL BE MOSTLY DRY THROUGH
THE PERIOD. NORTHERN MOUNTAIN ZONES WILL SEE LINGERING RAIN AND
SNOW SHOWERS THROUGH WEDNESDAY WITH DECREASING POPS BY THE END OF
THE WEEK. MILD AIR SOUTH OF A POORLY DEFINED FRONTAL BOUNDARY WILL
GRADUALLY MOVE NORTHWARD WITH TEMPERATURES WARMING TO SLIGHTLY ABOVE
NORMAL LEVELS BY THE END OF THE WEEK OVER MOST OF SOUTHWESTERN IDAHO
AND SOUTHEASTERN OREGON.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 PM MDT MONDAY
FOR IDZ011-IDZ013.
OR...NONE.
&&
WEATHER.GOV/BOISE
DISCUSSION...GS
PREV DISCUSSION...SP
LONG TERM....JB/LH
AVIATION.....JAHazardous weather outlook, Mar 14, 3:22 PM MST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
422 PM MDT SAT MAR 14 2009
IDZ012-014>016-028>030-ORZ061>064-152230-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-CAMAS PRAIRIE-
OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-HARNEY COUNTY-
BAKER COUNTY-MALHEUR COUNTY-LOWER TREASURE VALLEY OR-
422 PM MDT SAT MAR 14 2009 /322 PM PDT SAT MAR 14 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...NORTHEAST OREGON AND SOUTHEAST OREGON.
.DAY ONE...TONIGHT
RAIN WITH SNOW ABOVE 4500 FT WILL BEGIN TONIGHT AS A WINTER STORM
SYSTEM MOVES INTO THE AREA. SNOW LEVELS WILL RISE TO AROUND 5500
FT BY SUNDAY EVENING. NO SIGNIFICANT ACCUMULATIONS ARE EXPECTED AT
THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE WET PATTERN WILL CONTINUE THROUGH TUESDAY ALTHOUGH WITH MILD
TEMPERATURES MOST OF THE PRECIPITATION WILL FALL AS RAIN. EXPECT
WARMER AND DRIER CONDITIONS WEDNESDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.
IDZ011-013-152230-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-
422 PM MDT SAT MAR 14 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IDAHO.
.DAY ONE...TONIGHT
A STRONG AND MOIST WESTERLY FLOW WILL BRING HEAVY SNOW AND STRONG
WINDS TO THE MOUNTAINS TONIGHT THROUGH MONDAY AFTERNOON. SNOW
LEVELS IN THE WEST CENTRAL MOUNTAINS WILL START OUT AROUND 5000
FEET THIS EVENING AND RISE TO BETWEEN 5500 AND 6000 FEET SUNDAY
EVENING...BEFORE FALLING BACK DOWN TO AROUND 5000 FEET ON MONDAY.
TOTAL SNOW AMOUNTS FROM 6 TO 12 INCHES ARE EXPECTED BETWEEN 5000
AND 6000 FEET...WITH 1 TO 2 FEET ABOVE 6000 FEET. THE HEAVIEST
SNOW WILL FALL ON WEST FACING SLOPES ABOVE 7500 FEET...WITH UP TO
3 FEET EXPECTED. AREAS OF BLOWING AND DRIFTING SNOW CAN BE
EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE ABOVE WINTER STORM WARNING WILL BE IN EFFECT UNTIL 6 PM
MONDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.
Winter Storm, West Central Mountains
- When
- March 14, 11:00 PM MST to March 15, 11:00 AM MST
- Where
- West Central Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.543, -116.300 (the zone’s center; the record gives no point)
Trained spotters around the McCall and Donnelly areas reported six to eight inches of snow with blowing and drifting including a peak wind gust of 44 MPH at the McCall ASOS. SNOTELS reported ten to fifteen inches.
Winter Storm, Boise Mountains
- When
- March 15, 2:00 AM MST to 2:00 PM MST
- Where
- Boise Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.602, -115.335 (the zone’s center; the record gives no point)
SNOTELS reported from seven inches at Bogus Basin to thirteen inches at Banner Summit.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Alaska, March 14 to 18, 20095 events
- Heavy Snow in Oregon, March 14 to 16, 20093 events
- Heavy Snow in Idaho, March 14 to 16, 20092 events
- Heavy Snow in Washington, March 14 to 15, 20092 events
- Heavy Snow in Washington, March 14 to 15, 20091 event
- High Wind in Oregon, March 14, 20091 event
- Flash Flood in Indiana, March 14 to 15, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152932, 152933.